New Mexico, 2008

High Wind in New Mexico, February 24 to 25, 2008

February 24 to 25, 2008 · NWS ABQ · 3 events in 3 counties and zones

Another in a series of storms crossed New Mexico on the 25th, bringing high winds to several locations from late on the 24th through the morning of the 25th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another in a series of storms crossed New Mexico on the 25th, bringing high winds to several locations from late on the 24th through the morning of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 24, 9:17 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 24, 9:17 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
917 PM MST SUN FEB 24 2008

.UPDATE...DUE TO A FEW MORE BANDS OF PCPN NOTED ON RADARS ACROSS S
HALF UT AND N AZ...INCLUDING A FEW LIGHTNING STRIKES...DECIDED TO
ADD NW PLATEAU TO THE WINTER WX ADVISORY THROUGH 12Z MON. MAIN
CONCERN FOR NW PLATEAU WILL BE TO NORTH OF HIGHWAY 64. ALSO ADDED
THE REST OF THE EAST CENTRAL AND SE PLAINS TO WIND ADVISORY...
ENDING AT SAME TIME AS THE EXISTING WIND ADVISORY...BUT STARTING
IT AT 15Z.

&&

.PREV DISCUSSION...234 PM MST SUN FEB 24 2008...
21Z SFC ANALYSIS SHOWS A 1006MB LOW PRES CENTER OVER SE CO
EXTENDING SW ACROSS E NM. SFC WINDS ACROSS THE E AND NE ON THE
ORDER OF 25 TO 35 KNOTS WITH A FEW GUSTS NEAR 40 KNOTS. WATER
VAPOR LOOP SHOWS UPPER LOW MOVING ONSHORE NW CA COASTLINE. 400-250
MB AIRCRAFT WIND PLOT SHOWS A 100-130 KNOT JET EXTENDING FROM THE
BASE OF THE TROUGH EAST ACROSS SOUTHERN NV AND NORTHERN AZ. RADAR
SHOWS LIGHT/MODERATE RAIN WITH HIGHER TERRAIN SNOW SPREADING EAST
ACROSS MUCH OF NW CORNER OF NM.

12Z MODELS HANDLING PRECIP FIELD OVER E AZ/W NM POORLY AS OF
18Z. MID AND UPPER LEVEL MOISTURE PLUME FROM SOCA NE TO CENTRAL
PLAINS IS SHOWN TO MOVE WELL NORTH INTO UT/CO AND DISSIPATE
THRU THE EVENING. CHOSE TO FORCE MODEL SOLUTION FARTHER SOUTH
TO CORRECT FOR CURRENT RADAR AND SATELLITE TRENDS. THIS ALIGNS
POPS FROM ALONG AND NORTH OF INTERSTATE 40 FROM THE CENTRAL
MTNS WESTWARD THRU MONDAY MORNING. SHOULD SEE SNOW LEVELS
AROUND 8000 FEET THIS AFTERNOON OVER THE NORTHERN MTNS FALL TO
7000 FEET OVERNIGHT WITH MOIST SW FLOW USHERING IN 3 TO 5 INCHES
OF SNOWFALL ABOVE 7500 FEET. 12Z NAM/GFS BUFKIT PROFILES SHOW
BOUNDARY LAYER DECOUPLING OVERNIGHT ACROSS MOST AREAS THUS
CONFIDENCE IN WIND HIGHLIGHTS THRU THE OVERNIGHT IS LOW. SINCE
WINDS ACROSS E AZ HAVE REMAINED BELOW OUR ADV CRITERIA AND MAX
700MB FLOW SHOULD BE DISPLACED FARTHER SOUTH DECIDED TO CANCEL
WIND ADVISORY FOR ZONES 8 AND 14.

SNOW WILL TAPER OFF OVER THE NORTHERN MTNS MONDAY MORNING AS WINDS
BEGIN TO HOWL AGAIN OVER THE E PLAINS. WINDS THEN SUBSIDE AFTER
SUNSET MONDAY WITH CLEARING SKIES FROM WEST TO EAST. A COLD
FRONTAL PASSAGE OVER THE E PLAINS BEHIND THE DEPARTING WAVE WILL
BRING RETURN TO COOLER TEMPS FOR TUESDAY. QUIET WX PATTER SETS UP
THRU THE REMAINDER OF THE WEEK BEFORE THE NEXT DISTURBANCE
TRANSLATES SE ACROSS NORTHERN OLD MEXICO.

GUYER

.AVIATION...

OCCASIONAL MVFR TO IFR CONDITIONS AND OCCASIONAL MOUNTAIN
OBSCURATIONS ARE FORECAST OVER THE NORTHWEST THIRD OF NEW MEXICO FOR
THE NEXT 12 HOURS. STRONG SOUTHWEST TO WEST WINDS AT MOUNTAINTOP
LEVEL WILL EXTEND APPROXIMATELY FROM INTERSTATE 40 SOUTHWARD AND
FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS
BORDER. LOCAL WESTERLY SURFACE WIND GUSTS OF 35 TO 45 KTS ARE
POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ001-002-004.

WIND ADVISORY UNTIL 5 PM MST MONDAY FOR THE FOLLOWING ZONES...
NMZ005-010>012-016-017-026.

WIND ADVISORY FROM 8 AM TO 5 PM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ013-018>021.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ108.

&&

43
Hazardous weather outlook, Feb 24, 10:15 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 PM MST SUN FEB 24 2008

NMZ001>021-026-251300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1015 PM MST SUN FEB 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...REST OF TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 5 AM MST MONDAY FOR
THE NORTHWEST MOUNTAINS...SANGRE DE CRISTO MOUNTAINS AND THE
NORTHWEST PLATEAU. SNOW LEVELS WILL LOWER OVERNIGHT TO BETWEEN 6000
AND 7000 FEET. NEW SNOW ACCUMULATIONS BETWEEN 2 AND 5 INCHES ARE
LIKELY NEAR AND ABOVE 8000 WITH 1 TO 2 INCHES AT LOWER ELEVATIONS.
THE SANTA FE AND FARMINGTON AREAS SHOULD RECEIVE AN INCH OR LESS.
HEAVIEST SNOW ACCUMULATIONS WILL LIKELY OCCUR OVER THE HIGHER WEST
FACING SLOPES  AND PEAKS NEAR THE COLORADO LINE IN RIO ARRIBA
COUNTY. SLIGHTLY LOWER AMOUNTS WILL FALL OVER THE SANGRE DE CRISTO
MOUNTAINS...BUT WINDS GUSTING TO 45 MPH LOCALLY OVER THE HIGHER
PASSES AND PEAKS  WILL DROP VISIBILITIES TO NEAR ZERO AT TIMES IN
BLOWING AND DRIFTING SNOW.

ELSEWHERE...A WIND ADVISORY IS IN EFFECT THROUGH 5 PM MST MONDAY
FOR MOST AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. EXPECT
WEST TO NORTHWEST WINDS BETWEEN 20 AND 35 MPH WITH GUSTS DEVELOPING
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER CONDITIONS MAY REACH DANGEROUS LEVELS DURING THE DAY ON
MONDAY FOR THE EAST CENTRAL PLAINS...AS GUSTY WINDS FROM THE
NORTHWEST WILL COMBINE WITH LOW HUMIDITIES THROUGH THE AFTERNOON. A
FIRE WEATHER WATCH IS IN EFFECT FROM MONDAY MORNING TO MONDAY
AFTERNOON.

ELSEWHERE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW. WINDS WILL REMAIN GUSTY OVER MUCH OF THE FORECAST AREA ON
MONDAY...SHIFTING DIRECTION FROM SOUTHWEST TO NORTHWEST AS A COLD
FRONT DROPS SOUTHWARD ACROSS THE STATE. LOCAL WIND GUSTS COULD
REACH 55 MPH BEFORE TAPERING OFF LATE IN THE DAY ON MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR TUESDAY THROUGH
SATURDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND MEASURED
STRONG WIND SPEEDS AND GUSTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

43

In the hours before

Local storm report, Feb 24, 9:09 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
909 PM MST SUN FEB 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             2 N CHAMA               36.92N 106.58W
02/24/2008  M2.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

0711 PM     SNOW             8 NW LA CUEVA           35.95N 106.75W
02/24/2008  M4.0 INCH        SANDOVAL           NM   CO-OP OBSERVER

&&

DPORTER

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
February 24, 10:53 PM MST
Where
Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Las Vegas ASOS also reported a sustained wind speed of 43 mph at 1053pm on the 24th.

High Wind, Curry

When
February 25, 9:55 AM MST
Where
Curry forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

The Cannon AFB ASOS also reported a sustained wind speed of 40 mph at 855am.

High Wind, Quay

When
February 25, 11:27 AM MST
Where
Quay forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72053, 72054, 72055.